Lightning, Norfolk
- When
- August 10, 4:47 PM EST
- Where
- Norfolk County, Franklin
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Lightning struck the roof of a house in Franklin, igniting a fire which caused significant damage. No injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning struck the roof of a house in Franklin, igniting a fire which caused significant damage. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 10, 2:15 PM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 315 PM EDT FRI AUG 10 2001 THE SQUALL LINE IS MOVING ACROSS EASTERN PORTIONS OF THE FCST AREA. SOMEWHAT COOLER AIR CAME IN WITH THE TSTMS...BUT THE DRIER AIR IS TRAILING AND WILL FILTER IN OVERNIGHT. TEMPS WILL NOT RISE MUCH ON SAT. FRONT IS EXPECTED TO STALL SOUTH OF NEW ENGLAND WITH WAVES MOVING ALONG THE FRONT OVER THE WEEKEND AND FIRST HALF OF NEXT WEEK. THESE WAVES COULD THROW CLOUDS AND RAIN SHOWERS INTO THE AREA FROM TIME TO TIME. WILL GO GENERALLY WITH THE AVN MODEL FOR MOS NUMBERS. AS FOR THE RISK OF SEVERE WX THROUGH THE EVENING. THINGS HAVE QUIETED DOWN AND WILL LIKELY CONTINUE TO DIMINISH AS THE EVENING PROGRESSES. WATCH IS CANCELLED WEST AND NORTH OF A PORTSMOUTH NH TO HARTFORD AREA. REMAINDER OF AREA CONTINUES UNTIL 8 PM...BUT MAY CANCELL EARLY. .BOX...SCA ALL WATERS FOR THE EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
320 PM EDT FRI AUG 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
100 PM CONCORD MA WIND DAMAGE
08/10/01 MIDDLESEX A 60 FT TALL AND 2 FT DIAM
WIDE TREE DOWN AND LEANING
ON HOUSE AT INDIAN SPRING
ROAD OFF OF LOWELL RD.
SIX TO 12 INCH LIMBS DOWNED
OVER A 5 BLOCK AREA.
REPORT PER CONCORD PD...
RELAYED BY MA EMERG MGMT
AGENCY.
149 PM PEABODY MA 1 INCH HAIL
08/10/01 ESSEX PER AMATEUR RADIO.
150 PM BEVERLY MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS TREES DOWN IN
THE DOWNTOWN AREA. REPORT
PER NWS SPOTTER.
156 PM DANVERS MA WIND DAMAGE
08/10/01 ESSEX SIX TO 8 INCH LIMBS DOWN
PER AMATEUR RADIO.
159 PM QUINCY MA WIND DAMAGE
08/10/01 NORFOLK 4-6 INCH DIAMETER
BRANCHES DOWN IN NORTH
QUINCY WITH MINOR
CAR DAMAGE. LASTED
FROM 159 TO 204 PM.
REPORT PER AMATEUR
RADIO.
200 PM WENHAM MA WIND DAMAGE
08/10/01 ESSEX SEVERAL LARGE TREE DOWN.
REPORT PER FEDERAL
EMERG MGMT AGENCY.
205 PM LAWRENCE MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS LIMBS DOWN ON
RT. 495 NEAR EXIT 46.
REPORT PER MA EMERG MGMT
AGENCY.
205 PM WALPOLE MA WIND DAMAGE
08/10/01 NORFOLK TREE DOWN ON HOUSE
WHICH BROKE THE ROOF ON
NORTH STREET. REPORT
PER AMATEUR RADIO.
207 PM BEVERLY MA WIND DAMAGE
08/10/01 ESSEX 7 INCH DIAMETER TREE
DOWN BLOCKING ROAD ON
RAILROAD AVE. REPORT
PER AMATEUR RADIO.
215 PM HOPKINTON MA WIND DAMAGE
08/10/01 MIDDLESEX SEVERAL 2-4 INCH DIAM
TREES DOWN ON POND ST.
PER AMATEUR RADIO.
219 PM HINGHAM MA WIND DAMAGE
08/10/01 PLYMOUTH TREE LIMBS AND WIRES
DOWN. PER AMATEUR RADIO.
232 PM AGAWAM MA WIND DAMAGE
08/10/01 HAMPDEN 6 TREES DOWN...RANGING
IN DIAMETER FROM 1 TO 3
FEET. REPORT PER AMATEUR
RADIO.
232 PM PLAINFIELD CT WIND DAMAGE
08/10/01 WINDHAM TREES DOWN ON MAIN STREET
IN MOOSUP. REPORT PER
AMATEUR RADIO.
241 PM HANOVER MA WIND DAMAGE
08/10/01 PLYMOUTH 4 INCH TREE LIMBS DOWN.
PER AMATEUR RADIO.
246 PM READING MA WIND DAMAGE
08/10/01 MIDDLESEX WIRES DOWN ON ROUTE 62
IN NORTH READING. PER
AMATEUR RADIO.
256 PM BROCKTON MA WIND DAMAGE
08/10/01 PLYMOUTH A 2-INCH DIAMETER LIMB
DOWN ON WEST CHESTNUT
STREET. PER AMATEUR
RADIO.
300 PM WHITMAN MA WIND DAMAGE
08/10/01 PLYMOUTH 6 INCH BRANCHES DOWN ON
PORTIONS OF WEST ST.
REPORT PER AMATEUR RADIO.
GAFPRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME IN READING MA
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
325 PM EDT FRI AUG 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
100 PM CONCORD MA WIND DAMAGE
08/10/01 MIDDLESEX A 60 FT TALL AND 2 FT DIAM
WIDE TREE DOWN AND LEANING
ON HOUSE AT INDIAN SPRING
ROAD OFF OF LOWELL RD.
SIX TO 12 INCH LIMBS DOWNED
OVER A 5 BLOCK AREA.
REPORT PER CONCORD PD...
RELAYED BY MA EMERG MGMT
AGENCY.
146 PM READING MA WIND DAMAGE
08/10/01 MIDDLESEX WIRES DOWN ON ROUTE
62 IN NORTH READING.
PER AMATEUR RADIO.
149 PM PEABODY MA 1 INCH HAIL
08/10/01 ESSEX PER AMATEUR RADIO.
150 PM BEVERLY MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS TREES DOWN IN
THE DOWNTOWN AREA. REPORT
PER NWS SPOTTER.
156 PM DANVERS MA WIND DAMAGE
08/10/01 ESSEX SIX TO 8 INCH LIMBS DOWN
PER AMATEUR RADIO.
159 PM QUINCY MA WIND DAMAGE
08/10/01 NORFOLK 4-6 INCH DIAMETER
BRANCHES DOWN IN NORTH
QUINCY WITH MINOR
CAR DAMAGE. LASTED
FROM 159 TO 204 PM.
REPORT PER AMATEUR
RADIO.
200 PM WENHAM MA WIND DAMAGE
08/10/01 ESSEX SEVERAL LARGE TREE DOWN.
REPORT PER FEDERAL
EMERG MGMT AGENCY.
205 PM LAWRENCE MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS LIMBS DOWN ON
RT. 495 NEAR EXIT 46.
REPORT PER MA EMERG MGMT
AGENCY.
205 PM WALPOLE MA WIND DAMAGE
08/10/01 NORFOLK TREE DOWN ON HOUSE
WHICH BROKE THE ROOF ON
NORTH STREET. REPORT
PER AMATEUR RADIO.
207 PM BEVERLY MA WIND DAMAGE
08/10/01 ESSEX 7 INCH DIAMETER TREE
DOWN BLOCKING ROAD ON
RAILROAD AVE. REPORT
PER AMATEUR RADIO.
215 PM HOPKINTON MA WIND DAMAGE
08/10/01 MIDDLESEX SEVERAL 2-4 INCH DIAM
TREES DOWN ON POND ST.
PER AMATEUR RADIO.
219 PM HINGHAM MA WIND DAMAGE
08/10/01 PLYMOUTH TREE LIMBS AND WIRES
DOWN. PER AMATEUR RADIO.
232 PM AGAWAM MA WIND DAMAGE
08/10/01 HAMPDEN 6 TREES DOWN...RANGING
IN DIAMETER FROM 1 TO 3
FEET. REPORT PER AMATEUR
RADIO.
232 PM PLAINFIELD CT WIND DAMAGE
08/10/01 WINDHAM TREES DOWN ON MAIN STREET
IN MOOSUP. REPORT PER
AMATEUR RADIO.
241 PM HANOVER MA WIND DAMAGE
08/10/01 PLYMOUTH 4 INCH TREE LIMBS DOWN.
PER AMATEUR RADIO.
256 PM BROCKTON MA WIND DAMAGE
08/10/01 PLYMOUTH A 2-INCH DIAMETER LIMB
DOWN ON WEST CHESTNUT
STREET. PER AMATEUR
RADIO.
300 PM WHITMAN MA WIND DAMAGE
08/10/01 PLYMOUTH 6 INCH BRANCHES DOWN ON
PORTIONS OF WEST ST.
REPORT PER AMATEUR RADIO.
GAFNHZ011-012-101945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 328 PM EDT FRI AUG 10 2001 SEVERE THUNDERSTORM WATCH 670 HAS BEEN CANCELLED FOR CHESHIRE AND HILLSBOROUGH COUNTIES IN SOUTHWEST NEW HAMPSHIRE. THE THREAT OF SEVERE THUNDERSTORMS HAS ENDED IN THIS AREA. THOMPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
337 PM EDT FRI AUG 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
100 PM CONCORD MA WIND DAMAGE
08/10/01 MIDDLESEX A 60 FT TALL AND 2 FT DIAM
WIDE TREE DOWN AND LEANING
ON HOUSE AT INDIAN SPRING
ROAD OFF OF LOWELL RD.
SIX TO 12 INCH LIMBS DOWNED
OVER A 5 BLOCK AREA.
REPORT PER CONCORD PD...
RELAYED BY MA EMERG MGMT
AGENCY.
130 PM COVENTRY CT WIND DAMAGE
08/10/01 TOLLAND TREES DOWN ON FLANDERS
ROAD. REPORT PER TV
METEOROLOGIST.
140 PM DANVERS MA 1 INCH HAIL
08/10/01 ESSEX QUARTER SIZE HAIL PER
NWS SPOTTER.
145 PM ANDOVER CT WIND DAMAGE
08/10/01 TOLLAND TREES AND WIRES DOWN.
STRUCTURE FIRES.
REPORT PER TV
METEOROLOGIST. TIME IS
APPROXIMATE.
146 PM READING MA WIND DAMAGE
08/10/01 MIDDLESEX WIRES DOWN ON
ROUTE 62 IN NORTH
READING. PER AMATEUR
RADIO.
149 PM PEABODY MA 1 INCH HAIL
08/10/01 ESSEX PER AMATEUR RADIO.
150 PM BEVERLY MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS TREES DOWN IN
THE DOWNTOWN AREA. REPORT
PER NWS SPOTTER.
150 PM THOMPSON CT WIND DAMAGE
08/10/01 WINDHAM TREES AND WIRES DOWN
IN QUINEBAUG. TIME
APPROXIMATE.
156 PM DANVERS MA WIND DAMAGE
08/10/01 ESSEX SIX TO 8 INCH LIMBS DOWN
PER AMATEUR RADIO.
159 PM QUINCY MA WIND DAMAGE
08/10/01 NORFOLK 4-6 INCH DIAMETER
BRANCHES DOWN IN NORTH
QUINCY WITH MINOR
CAR DAMAGE. LASTED
FROM 159 TO 204 PM.
REPORT PER AMATEUR
RADIO.
200 PM WENHAM MA WIND DAMAGE
08/10/01 ESSEX SEVERAL LARGE TREE DOWN.
REPORT PER FEDERAL
EMERG MGMT AGENCY.
205 PM LAWRENCE MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS LIMBS DOWN ON
RT. 495 NEAR EXIT 46.
REPORT PER MA EMERG MGMT
AGENCY.
205 PM WALPOLE MA WIND DAMAGE
08/10/01 NORFOLK TREE DOWN ON HOUSE
WHICH BROKE THE ROOF ON
NORTH STREET. REPORT
PER AMATEUR RADIO.
207 PM BEVERLY MA WIND DAMAGE
08/10/01 ESSEX 7 INCH DIAMETER TREE
DOWN BLOCKING ROAD ON
RAILROAD AVE. REPORT
PER AMATEUR RADIO.
215 PM HOPKINTON MA WIND DAMAGE
08/10/01 MIDDLESEX SEVERAL 2-4 INCH DIAM
TREES DOWN ON POND ST.
PER AMATEUR RADIO.
219 PM HINGHAM MA WIND DAMAGE
08/10/01 PLYMOUTH TREE LIMBS AND WIRES
DOWN. PER AMATEUR RADIO.
232 PM AGAWAM MA WIND DAMAGE
08/10/01 HAMPDEN 6 TREES DOWN...RANGING
IN DIAMETER FROM 1 TO 3
FEET. REPORT PER AMATEUR
RADIO.
232 PM PLAINFIELD CT WIND DAMAGE
08/10/01 WINDHAM TREES DOWN ON MAIN STREET
IN MOOSUP. REPORT PER
AMATEUR RADIO.
241 PM HANOVER MA WIND DAMAGE
08/10/01 PLYMOUTH 4 INCH TREE LIMBS DOWN.
PER AMATEUR RADIO.
250 PM WEST BRIDGEWATER MA WIND DAMAGE
08/10/01 PLYMOUTH WIRES DOWN AND ONE TREE
DOWN ON ELM STREET.
PER AMATEUR RADIO.
256 PM BROCKTON MA WIND DAMAGE
08/10/01 PLYMOUTH A 2-INCH DIAMETER LIMB
DOWN ON WEST CHESTNUT
STREET. PER AMATEUR
RADIO.
300 PM WHITMAN MA WIND DAMAGE
08/10/01 PLYMOUTH 6 INCH BRANCHES DOWN ON
PORTIONS OF WEST ST.
REPORT PER AMATEUR RADIO.
GAFCTZ002>004-MAZ002>024-RIZ001>007-NHZ011-012-102030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 404 PM EDT FRI AUG 10 2001 ...SEVERE THUNDERSTORM WATCH 670 NO LONGER IN EFFECT FOR SOUTHERN NEW ENGLAND... THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT UNTIL 8 PM HAS NOW BEEN CANCELLED. SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAY PERSIST INTO THE EVENING HOURS...BUT THE THREAT OF DAMAGING WINDS AND LARGE HAIL HAS GREATLY DIMINISHED. FIELD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
436 PM EDT FRI AUG 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
100 PM CONCORD MA WIND DAMAGE
08/10/01 MIDDLESEX A 60 FT TALL AND 2 FT DIAM
WIDE TREE DOWN AND LEANING
ON HOUSE AT INDIAN SPRING
ROAD OFF OF LOWELL RD.
SIX TO 12 INCH LIMBS DOWNED
OVER A 5 BLOCK AREA.
REPORT PER CONCORD PD...
RELAYED BY MA EMERG MGMT
AGENCY.
130 PM COVENTRY CT WIND DAMAGE
08/10/01 TOLLAND TREES DOWN ON FLANDERS
ROAD. REPORT PER TV
METEOROLOGIST.
140 PM DANVERS MA 1 INCH HAIL
08/10/01 ESSEX QUARTER SIZE HAIL PER
NWS SPOTTER.
145 PM ANDOVER CT WIND DAMAGE
08/10/01 TOLLAND TREES AND WIRES DOWN.
STRUCTURE FIRES.
REPORT PER TV
METEOROLOGIST. TIME IS
APPROXIMATE.
146 PM READING MA WIND DAMAGE
08/10/01 MIDDLESEX WIRES DOWN ON
ROUTE 62 IN NORTH
READING. PER AMATEUR
RADIO.
149 PM PEABODY MA 1 INCH HAIL
08/10/01 ESSEX PER AMATEUR RADIO.
150 PM BEVERLY MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS TREES DOWN IN
THE DOWNTOWN AREA. REPORT
PER NWS SPOTTER.
150 PM THOMPSON CT WIND DAMAGE
08/10/01 WINDHAM TREES AND WIRES DOWN
IN QUINEBAUG. TIME
APPROXIMATE.
156 PM DANVERS MA WIND DAMAGE
08/10/01 ESSEX SIX TO 8 INCH LIMBS DOWN
PER AMATEUR RADIO.
159 PM QUINCY MA WIND DAMAGE
08/10/01 NORFOLK 4-6 INCH DIAMETER
BRANCHES DOWN IN NORTH
QUINCY WITH MINOR
CAR DAMAGE. LASTED
FROM 159 TO 204 PM.
REPORT PER AMATEUR
RADIO.
200 PM WENHAM MA WIND DAMAGE
08/10/01 ESSEX SEVERAL LARGE TREE DOWN.
REPORT PER FEDERAL
EMERG MGMT AGENCY.
205 PM LAWRENCE MA WIND DAMAGE
08/10/01 ESSEX NUMEROUS LIMBS DOWN ON
RT. 495 NEAR EXIT 46.
REPORT PER MA EMERG MGMT
AGENCY.
205 PM WALPOLE MA WIND DAMAGE
08/10/01 NORFOLK TREE DOWN ON HOUSE
WHICH BROKE THE ROOF ON
NORTH STREET. REPORT
PER AMATEUR RADIO.
207 PM BEVERLY MA WIND DAMAGE
08/10/01 ESSEX 7 INCH DIAMETER TREE
DOWN BLOCKING ROAD ON
RAILROAD AVE. REPORT
PER AMATEUR RADIO.
215 PM HOPKINTON MA WIND DAMAGE
08/10/01 MIDDLESEX SEVERAL 2-4 INCH DIAM
TREES DOWN ON POND ST.
PER AMATEUR RADIO.
219 PM HINGHAM MA WIND DAMAGE
08/10/01 PLYMOUTH TREE LIMBS AND WIRES
DOWN. PER AMATEUR RADIO.
232 PM AGAWAM MA WIND DAMAGE
08/10/01 HAMPDEN 6 TREES DOWN...RANGING
IN DIAMETER FROM 1 TO 3
FEET. REPORT PER AMATEUR
RADIO.
232 PM PLAINFIELD CT WIND DAMAGE
08/10/01 WINDHAM TREES DOWN ON MAIN STREET
IN MOOSUP. REPORT PER
AMATEUR RADIO.
241 PM HANOVER MA WIND DAMAGE
08/10/01 PLYMOUTH 4 INCH TREE LIMBS DOWN.
PER AMATEUR RADIO.
250 PM WEST BRIDGEWATER MA WIND DAMAGE
08/10/01 PLYMOUTH WIRES DOWN AND ONE TREE
DOWN ON ELM STREET.
PER AMATEUR RADIO.
256 PM BROCKTON MA WIND DAMAGE
08/10/01 PLYMOUTH A 2-INCH DIAMETER LIMB
DOWN ON WEST CHESTNUT
STREET. PER AMATEUR
RADIO.
300 PM WHITMAN MA WIND DAMAGE
08/10/01 PLYMOUTH 6 INCH BRANCHES DOWN
ON WEST ST. ONE TREE
DOWN ON HOPE MEMORIAL
DRIVE. REPORT PER
AMATEUR RADIO.
GAFThe national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264687.